Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 20, NWS Las Vegas, NV

September 4, 2007San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2007, 4:54 PM PDT for San Bernardino County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2007, 4:54 PM PDT (23:54 UTC)
Expired
Sep 4, 2007, 5:33 PM PDT
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
3292 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 042355
SVRVEF
CAC071-050045-
/O.NEW.KVEF.SV.W.0020.070904T2354Z-070905T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 PM PDT TUE SEP 4 2007

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 545 PM PDT.

* AT 444 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER CENTRAL SAN
  BERNARDINO COUNTY...OR ABOUT 20 MILES NORTH OF AMBOY...AND WAS
  MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SAN BERNARDINO COUNTY AROUND 510 PM PDT.

LAT...LON 3472 11589 3460 11557 3492 11521 3511 11552

$$
2 follow-up statements
000 
WWUS55 KVEF 050008
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 PM PDT TUE SEP 4 2007

CAC071-050045-
/O.CON.KVEF.SV.W.0020.000000T0000Z-070905T0045Z/
SAN BERNARDINO CA-
504 PM PDT TUE SEP 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 456 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER CENTRAL
SAN BERNARDINO COUNTY...OR ABOUT 18 MILES NORTHWEST OF ESSEX...MOVING
NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SAN BERNARDINO COUNTY AT 520 PM PDT

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THREE QUARTER 
INCH HAIL OR GREATER IS POSSIBLE WITH THIS STORM. WIND GUSTS TO OVER 
60 MPH MAY ALSO BE SEEN IN THE AREA. IN ADDITION TO THE RAIN AND 
HAIL...BRIEF HEAVY RAIN WILL LIKELY BE CREATING FLOWING WATER IN THE 
NORMALLY DRY WASHES.

ALTHOUGH THE MAIN IMPACT OF THE STORM WILL BE OVER RURAL CENTRAL SAN 
BERNARDINO COUNTY...PEOPLE TRAVELING ALONG HIGHWAY 40 BETWEEN MILE 
MARKERS 68 AND 100 SHOULD BE AWARE OF THESE HAZARDOUS WEATHER 
CONDITIONS.

LAT...LON 3472 11589 3460 11557 3492 11521 3511 11552

$$

JENSEN
000 
WWUS55 KVEF 050033
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM PDT TUE SEP 4 2007

CAC071-050041-
/O.CAN.KVEF.SV.W.0020.000000T0000Z-070905T0045Z/
SAN BERNARDINO CA-
531 PM PDT TUE SEP 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
IS CANCELLED...

THE STRONG THUNDERSTORM WHICH PROMPTED THE ISSUANCE OF A SEVERE 
THUNDERSTORM WARNING OVER CENTRAL SAN BERNARDINO COUNTY IN THE 
VICINITY OF AMBOY AND ESSEX HAS DISSIPATED AND IS NO LONGER EXPECTED 
TO PRODUCE LARGE HAIL OR DAMAGING WINDS.

LAT...LON 3472 11589 3460 11557 3492 11521 3511 11552

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:12 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 4, 3:12 PM PDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT TUE SEP 4 2007

.SYNOPSIS...AN AREA OF LOW PRESSURE MOVING THROUGH THE PACIFIC
NORTHWEST HAS BROUGHT DRIER AIR TO THE SOUTHERN GREAT BASIN...BUT
THE DRY AIR WILL BE KEPT OUT OF MUCH OF THE MOJAVE DESERT BY THE
APPROACH OF THE REMNANTS OF HURRICANE HENRIETTE. THE LOW WILL TRACK
ACROSS THE NORTHERN GREAT BASIN TOMORROW...WITH COOLER TEMPERATURES
EXPECTED AREAWIDE. MUCH OF THE MOISTURE FROM THE REMNANTS OF
HENRIETTE WILL REMAIN EAST OF OUR AREA...BUT THE WESTERN EDGE OF THE
STORM MAY BRING AN INCREASED CHANCE OF THUNDERSTORMS TO MOHAVE
COUNTY AND THE COLORADO RIVER VALLEY THURSDAY.
&&

.SHORT TERM...COMPLEX SCENARIO TODAY WITH TWO LOW PRESSURE AREAS IN
PLAY AND A RIDGE IN BETWEEN. THE COLD CORE NORTHERN STREAM LOW WAS
PASSING THROUGH SOUTHWEST OREGON AT THIS TYPING...AND SOUTHWEST
WINDS AHEAD OF IT HAD FLUSHED THE LOW LEVEL MOISTURE OUT OF THE
NORTHWEST THIRD OR SO OF OUR CWFA. STRONG SOUTHWEST WINDS WERE
BLOWING THROUGH THE NEVADA TEST SITE AREA...BUT VERY FEW SENSORS
OUTSIDE THE SITE WERE REACHING AS MUCH AS 40 MPH. THIS STORM WILL
PUSH EAST TOMORROW...AND IS EXPECTED TO FLUSH THE MOISTURE OUT OF
OUR NORTHEAST ZONES. MEANWHILE...FARTHER SOUTH...HURRICANE HENRIETTE
MADE LANDFALL ON THE SOUTHERN TIP OF THE BAJA PENINSULA AROUND 130
PM PDT. THE STORM HAD ALREADY TRIGGERED A LOW LEVEL MOISTURE SURGE
UP THE GULF OF CALIFORNIA...WITH THE KYUX VAD WIND PROFILE SHOWING
SOUTH/SOUTHEAST WINDS UP TO 4000 FEET AND DEWPOINTS PUSHING 80F IN
THE LOWEST ELEVATIONS OF FAR SOUTHEAST CALIFORNIA AND EXTREME
SOUTHWEST ARIZONA. THE STORM IS FORECAST TO CROSS THE SOUTHERN GULF
AND MAKE A SECOND LANDFALL OVER MAINLAND MEXICO TOMORROW AFTERNOON
BEFORE WEAKENING RAPIDLY. THE REMNANT MOISTURE IS THE PROBLEM. THERE
ARE MODEL DISAGREEMENTS ON HOW FAR WEST THE MOISTURE EVENTUALLY
MAKES IT...AND WISH TO LEAN TOWARD THE EASTERN CLUSTER. REASONS ARE
THREEFOLD...THE OFFICIAL NHC TRACK HAS BEEN TRENDING GENERALLY
FARTHER EAST WITH TIME...SATELLITE LOOPS AND EXTRAPOLATION SUPPORT
THIS AS THE STORM IS NOW MAKING THE TURN AND MOVING ALMOST DUE NORTH
WITH BARELY ANY ADDITIONAL WESTWARD PROGRESS...AND THE NORTHERN
STREAM STORM MAY BE DIGGING A BIT FARTHER SOUTH THAN FORECAST WHICH
WOULD MAKE IT EASIER FOR HENRIETTE TO FEEL THE INFLUENCE OF THE
WESTERLIES. ALL THAT BEING SAID...CHOSE TO TRIM BACK THE WESTWARD
EXTENT OF POPS FOR TOMORROW THROUGH FRIDAY...BUT NEVER COMPLETELY
DRY OUT MOHAVE COUNTY. OKAY...THAT COVERS THE TWO LOWS...NOW FOR THE
RIDGE IN BETWEEN WHICH IS SLOWLY BEING PUSHED SOUTHEAST BY THE
NORTHERN STREAM STORM. THE RIDGE AXIS IS OVER THE EXTREME SOUTHEAST
PART OF OUR CWFA...AND ALL SHOWERS AND STORMS ARE NOW MOVING
NORTHEAST. COVERAGE IS MUCH LESS THAN IN PREVIOUS DAYS. THIS TREND
WAS EXPECTED...BUT NOT TO THIS EXTENT THIS QUICKLY. OVERALL TREND OF
DRYING IN THE NORTHWEST WILL PERSIST...BUT MOISTURE IN THE SOUTHEAST
WILL BE MUCH MORE STUBBORN AS DISCUSSED ABOVE. TEMPERATURES WILL
COME DOWN SEVERAL DEGREES TOMORROW AND THURSDAY AS HEIGHTS AND
THICKNESSES FALL IN RESPONSE TO THE NORTHERN STREAM STORM MOVING BY.

.LONG TERM...THE MODEL FORECASTED UPPER PATTERN FOR THE WEEKEND AND
INTO EARLY NEXT WEEK SUPPORTS A DRYING TREND AREA WIDE. REMNANT
MOISTURE FROM HENRIETTE REMAINS TRAPPED UNDER HIGH PRESSURE CENTERED
OVER NORTHERN MEXICO SATURDAY WITH THE WESTERN EXTENT OF THE
MOISTURE PUSHING INTO MOHAVE CNTY WHERE A SLIGHT CHANCE OF THUNDER IS
POSSIBLE. AFTER THAT...DRY CONDITIONS CALLED FOR IN THE ZONES SUNDAY
THROUGH TUESDAY. PAINTED GHOST POPS IN THE GRIDS OVER THE SW CWA
SUNDAY AND MONDAY TO ACCOUNT FOR POSSIBLE MODEL ERROR IN SCOURING
OUT MOISTURE. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED AT THIS
TIME TO BE AT OR SLIGHTLY ABOVE NORMAL WITH RELATIVELY LIGHT WINDS.
&&

.AVIATION...FOR MCCARRAN...SCT CLOUD COVER EXPECTED TO CONTINUE
THROUGH THIS EVENING BEFORE CLEARING OVERNIGHT. SOUTHWEST WINDS
BETWEEN 13 AND 23 KTS  OVERNIGHT AS A WEATHER DISTURBANCE MOVES
NORTH OF THE AREA. THUNDERSTORMS WILL BE LIMITED TO THE AREAS
MAINLY EAST AND SOUTH OF THE LAS VEGAS VALLEY THROUGH THE REST OF
THE AFTERNOON AND INTO THE EARLY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES OVER THE NORTHWESTERN 1/3RD OF THE
CWA THROUGH EARLY EVENING WITH SCT TO BKN CLOUDS AND ISOLATED
THUNDERSTORMS POSSIBLE ELSEWHERE. SOUTHWEST WINDS BETWEEN 15 AND 25
KTS WITH HIGHER GUSTS TO CONTINUE AS A WEATHER DISTURBANCE MOVES
NORTH OF THE AREA OVERNIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 4, 5:50 AM PDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 AM PDT TUE SEP 4 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
550 AM PDT TUE SEP 4 2007 /550 AM MST TUE SEP 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EAST OF LINE
RUNNING FROM ELY TO PAHRUMP TO BARSTOW. SOUTHWEST WINDS WILL
INCREASE THIS AFTERNOON WITH GUSTS UP TO 35 MPH ACROSS PORTIONS
OF INYO...ESMERALDA AND CENTRAL NYE COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHWEST WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE ACROSS
LINCOLN...CLARK AND MOHAVE COUNTY WEDNESDAY AS AN AREA OF LOW
PRESSURE MOVES ACROSS THE NORTHERN GREAT BASIN. ISOLATED
THUNDERSTORMS WILL BE CONFINED TO NORTHWEST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER THAT MAY
BE ENCOUNTERED TODAY AND THIS EVENING.

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.